LISTEN TO AUDIO OF THIS CONTENT
Alprazolam if the generic drug name for Xanax. It is in a class of drugs known as benzodiazepines. Benzodiazepines enhance the effect of the GABA receptor. The results are a sedative, sleep-inducing, anti-anxiety, anticonvulsant, muscle relaxant effect.
Despite the dangers and death associated with Alprazolam, America continues their running love affair with benzodiazepines.
- In 2012 nearly 40% of people in the U.S. had a prescription for a benzodiazepine.
- According to the government’s National Institute on Drug Abuse (NIH) “between 1996 and 2013, the number of adults who filled a benzodiazepine prescription increased by nearly 70%, from 8.1 million to 13.5 million.”
Up 800 Percent
As a result of their immense popularity, the number of benzodiazepine overdoses are increasing at a heart-stopping pace.
Overdoses involving benzodiazepines went from 1,135 in 1999, to 8,791 in 2015. That is a 775% increase.
Tolerance is a major factor with overdosing on benzodiazepines. Some users feel the need to take more than the prescribed amount to achieve effective results. This is often how Xanax misuse can lead to abuse, and addiction especially when mixed with other drugs resulting in an overdose.
According to Dr. Gary Reisfield, professor of psychiatry at the University of Florida, as he explained to CNN News.
- “The risk of overdose and death from benzodiazepines themselves is generally low-to-moderate in otherwise healthy adults, mixing alcohol or opioids with drugs like Xanax increases their lethality.”
The amount of Xanax to overdose varies depending on the person’s tolerance, health, age, gender and length of the ingestion period.
For otherwise healthy adults, the maximum daily dose of Xanax is not to exceed more than 4mg. In extreme cases, physicians sometimes may prescribe 10 mg a day. Based on 10mg being an extreme dosage anything even close to 10mg, would be considered in the “danger zone” for an overdose.
Signs of a Xanax overdose might include some or all of the following:
- Confusion, slurred speech and slow reflexes
- Tremors, decreased coordination and uncontrolled physical movements
- Rapid heartbeat
- Chest pains
- Difficulty breathing
According to the CDC, Alprazolam (Xanax) consistently ranks among the top 5 death causing drugs in the U.S.
As a result, overdose deaths from benzodiazepine drugs like Xanax increased from around 1,100 in ’99 to almost 9,000 in 2015 an over 800% increase, according to findings published The New England Journal of Medicine.
Xanax alone does not cause many fatal overdoses. It is when it is combined with other drugs, including alcohol, that it becomes potentially deadly.
There are far too many Xanax stories that involve fatal overdose. Unfortunately, the public only hears about celebrities, like Heath Ledger, Amy Winehouse or Whitney Houston, who passed away, at least in part, because of benzodiazepines.
No Narcan For Benzodiazepines
There is no narcan type of overdose-reversing medication available for benzodiazepines, such as Alprazolam.
Combining stimulants that suppress the central nervous system, such as opioids or alcohol, with Xanax is exponentially dangerous.
The National Institute on Drug Abuse reports that around 30 percent of opioid-related overdoses involve a person using a benzodiazepine at the same time. Both substances can slow heart rate and breathing to dangerous levels, causing seizures, coma and even death.
When opioids and benzodiazepines are combined it spells trouble since both drugs sedate and suppress breathing which is the cause of most overdose fatalities. It can also seriously impair cognitive functioning.
According the government’s National Institute on Drug Abuse (NIH)
- “More than 30 percent of overdoses involving opioids also involve benzodiazepines…”
- In 2015, 23 percent of people who died of an opioid overdose also tested positive for benzodiazepines
A cohort study in North Carolina found that the overdose death rate among patients receiving both types of medications was 10 times higher than among those only receiving opioids.
Long-term use comes with a seriously uncomfortable withdrawal that includes symptoms like:
- Insomnia, muscle aches and stiffness
- Respiratory issues and irregular heart palpitations
- Diarrhea, nausea and vomiting
- Severe mood swings
- Heightened depression, anxiety and panic attacks
Fear of these symptoms can keep people on benzodiazepines much longer than necessary. Treatment for “benzo” addiction should be monitored by a physician as it might take weeks before the brain is able to regulate itself without triggering intense cravings.
According the NPR, The American Geriatrics Society lists benzos as “inappropriate” for use in the elderly, because of their potential for adverse drug interactions. In older people, benzos also heighten the risk of falls and can hamper memory.